West Virginia, 2018

Damaging Wind in West Virginia, July 27, 2018

July 27, 2018 · NWS LWX · 1 event in 1 county or zone

A cold front caused a severe thunderstorm in the eastern Panhandle of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front caused a severe thunderstorm in the eastern Panhandle of West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 2:23 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 27, 2:23 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
323 PM EDT Fri Jul 27 2018

.SYNOPSIS...
A cold front will cross the region tonight. Weak high pressure
will build over the area Saturday and Sunday. A warm front will
lift through the area Tuesday bringing a return to humid and
unsettled conditions.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Severe thunderstorm watch is in effect until 10 PM for the
entire forecast area. Flash Flood Watch is in effect for the
Washington-Baltimore metro area through 11 PM and Calvert and
St. Marys until 2 AM. In short, there could be hazardous driving
conditions during the evening commute with multiple heavy/strong
thunderstorms around the area.

Environment is characterized at the moment by MLCAPE of
1000-2500 J/kg and 35-45 kt of deep layer shear. These
parameters are sufficient for a severe weather threat. Storms
are currently focused in two prefrontal convergence zones -- one
over the piedmont/coastal plain, and one in the mountains.
Activity in the east may pose a bit more of a hail threat (in
addition to wind) with higher CAPE and discrete storm motions.
Activity in the mountains is organizing into a larger cluster
which may eventually pose primarily a damaging wind threat as it
progresses east across the area this evening. Before storms
grow upscale, updrafts could struggle at times due to poor mid
level lapse rates.

Precipitable water values also range from 1.5 to 2 inches. Given
somewhat unidirectional wind profiles, storms could take on a
training orientation as they gradually progress to the east.
Given the multiple foci of forcing, multiple storms are
possible in a given area too. HREF shows fairly high
probabilities of more than an inch of rain in a 3 hour period.
Even though 'worst case' rain amounts aren't all that high,
potential for locally 2-3 inches in a short time could lead to
flash flooding given the recent wet conditions.

Showers/thunderstorms will end from northwest to southeast
tonight, though some showers could linger well into the night in
southern Maryland. Some lower stratus/fog may develop
overnight, as higher dew points will lag behind in their exit.
Lows will range from the 60s to low 70s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The front will stall to the south/east for Saturday with high
pressure building in across the Great Lakes. This should lead to
drying conditions and a bit less humidity. A few models indicate
a shower or storm could develop from Fredericksburg to southern
Maryland in the afternoon, but odds appear to be low. Highs
will range in the 80s. Lows Saturday night in the 60s to around
70F.

High pressure will still be north of the region on Sunday,
although some return flow will be developing. Models differ on
the amount of moisture return though, with the GFS most
aggressive. Have limited forecast to slight chance to low
chance of showers/thunderstorms become Sunday afternoon, mainly
south/west. Highs Sunday in the low to mid 80s with lows in the
60s to around 70F.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A front will begin to lift northward across our region as a warm
front Monday in response to a digging trough of low pressure over
the central U.S. A southerly flow will bring in higher moisture
levels into our area. As the trough moves into the Mississippi
Valley Tuesday, a southerly flow will increase. Showers and
thunderstorms will develop each afternoon through the long term.

The persistent trough of low pressure will be in place just to our
west Wednesday into Thursday. Additional energy filling into the
trough will spark additional showers and thunderstorms Wednesday
afternoon and again Thursday afternoon, primarily during the warmest
times of the day.

Showers and thunderstorms will develop once again Friday with a
second frontal boundary moving across the region. The transition
toward more drier weather next weekend.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Showers/thunderstorm activity this afternoon should be more
discrete and thus harder to pinpoint in the TAFs. Storms
currently over the mountains will advance eastward during the
evening, posing a better threat of gusty winds, heavy rain, and
reduced vsby/cigs. Hourly timing may be able to be added to the
TAFs as the threat organizes.

Showers/thunderstorms will end tonight, with potential for low
stratus/fog. However confidence is low at this time, and have
kept a mention of MVFR at the climatologically favored
locations.

VFR conditions are then expected under building high pressure
Saturday. Returning moisture could bring an isolated shower or
storm, mainly closer to the mountains, by Sunday afternoon, but
the chance is low.

Intermittent sub-VFR conditions could be possible with any
thunderstorms during the Monday through Friday time period. The
highest coverage of storms should be on Tuesday and Wednesday.

&&

.MARINE...
South winds will increase today, and may approach SCA for a
period this evening. However main concern is for strong to
locally severe thunderstorms with gusty winds and hail. Special
Marine Warnings will remain possible through this evening. The
storm threat will subside late tonight and winds will eventually
become west/northwest behind the front.

Winds will then be sub-SCA tonight through Sunday night with
high pressure nearby. An isolated shower or storm is possible
mainly near southern Maryland both Saturday and Sunday
afternoons.

Showers and thunderstorms will be possible each afternoon Monday
through Friday, with the highest coverage of storms occurring on
Tuesday and Wednesday. Low end SCA winds could also be possible
Tuesday through Thursday in southerly flow ahead of an approaching
mid-upper level trough.

&&

.TIDES/COASTAL FLOODING...
A significant tidal departure remains near the mouth of the
Susquehanna River. There is a freshwater contribution from
upstream flooding, enhanced by releases from Conowingo Dam.
Thus, Havre de Grace forecasts carry a greater than normal
level of uncertainty, as the water level will greatly depend
upon streamflow. Have allowed the advisory to expire since
upstream readings are decreasing and we are heading into the
lower astronomical tide. However, additional advisories may
eventually be required.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 11 PM EDT this evening for DCZ001.
MD...Flash Flood Watch until 11 PM EDT this evening for MDZ004>006-
     011-013-014-016-503>508.
     Flash Flood Watch until 2 AM EDT Saturday for MDZ017-018.
     Coastal Flood Advisory until 3 PM EDT this afternoon for
     MDZ508.
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ052>055-
     057-505-506.
WV...None.
MARINE...None.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...KLW
AVIATION...ADS/KLW
MARINE...ADS/KLW
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 27, 12:56 PM EST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
156 PM EDT Fri Jul 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
156 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 10 PM this
evening. Some thunderstorms may produce large hail and damaging
winds.

A Flash Flood Watch is in effect for the outlook area with the
exception of Spotsylvania County for this afternoon and evening.
Showers and thunderstorms producing heavy rainfall rates may
result in scattered instances of flooding/flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening. Please
relay severe weather and flooding reports to the National Weather
Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
156 PM EDT Fri Jul 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect through 10 PM this
evening. Some thunderstorms may produce large hail and damaging
winds.

A Flash Flood Watch is in effect for the Baltimore and Washington
DC Metropolitan areas late this afternoon and evening. Showers and
thunderstorms producing heavy rainfall rates may result in
scattered instances of flooding/flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon and evening. Please
relay severe weather and flooding reports to the National Weather
Service.

In the hours before

Local storm report, Jul 27, 2:38 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 WSW COVE POINT        38.38N  76.42W
07/27/2018                   CALVERT            MD   TRAINED SPOTTER

            NUMEROUS TREES UPROOTED AND SOME SPLIT IN HALF.

&&

EVENT NUMBER LWX1801207

JMG
Local storm report, Jul 27, 2:41 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     MARINE TSTM WIND SWAN POINT              38.30N  76.94W
07/27/2018  M44 MPH          ANZ536             MD   BUOY

&&

EVENT NUMBER LWX1801208

SMZ
Local storm report, Jul 27, 2:44 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
344 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     MARINE TSTM WIND 3 ESE DAHLGREN          38.31N  77.00W
07/27/2018  M54 MPH          ANZ536             VA   BUOY

&&

EVENT NUMBER LWX1801209

SMZ
Local storm report, Jul 27, 3:02 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
402 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     CHESAPEAKE COVE ESTATES 38.38N  76.41W
07/27/2018                   CALVERT            MD   911 CALL CENTER

            MULTIPLE TREES DOWN ON PIONEER TRAIL. ONE TREE FELL ON
            A HOUSE.

&&

EVENT NUMBER LWX1801210

SMZ
Local storm report, Jul 27, 3:23 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     2 SSW NORTH POTOMAC     39.07N  77.26W
07/27/2018                   MONTGOMERY         MD   LAW ENFORCEMENT

            TREE DOWN ON POWER LINES IN THE 13100 BLOCK OF TRAVILAH
            ROAD.

&&

EVENT NUMBER LWX1801211

DH
Local storm report, Jul 27, 3:28 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT FRI JUL 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     3 W REESES MILL         39.43N  78.91W
07/27/2018                   MINERAL            WV   911 CALL CENTER

            TREE DOWN AT THE INTERSECTION OF FORT ASHBY ROAD AND
            FOUNTAINHEAD ROAD.

&&

EVENT NUMBER LWX1801212

JMG

The radar

The Sterling radar (KLWX), 46 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 27, 3:31 PM EST
Where
Jefferson County, 0.99 mi ESE of Charles Town
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.293, -77.834

A tree was down at Keys Ferry Road near Route 340.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768638.